To the Editor.—
The various side effects of long-term therapy with lithium carbonate are well characterized.1 Motor disturbances due to prolonged lithium carbonate administration include fine postural tremor2 and rigidity.3-5 These are usually mild and do not necessitate the withdrawal of the drug.We studied a patient given longterm treatment with lithium carbonate in whom severe parkinsonism developed that resolved after discontinuation of the drug.
Report of a Case.—
A 62-year-old man received treatment with lithium carbonate, 1,200 mg/day, for "depression." Blood lithium levels while on this regimen were not available. Approximately one year later, a diagnosis of Parkinson's disease was made because of progressive hypokinesia and increased muscular tone. Therapy with amantadine hydrochloride (300 mg/day) was begun, but the patient's condition continued to deteriorate. He had fine postural tremor, progressive muscular rigidity, bradykinesia, and loss of postural reflexes that severely limited his daily activities. For the
Reches A, Tietler J, Lavy S. Parkinsonism due to Lithium Carbonate Poisoning. Arch Neurol. 1981;38(7):471. doi:10.1001/archneur.1981.00510070105031
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: